guaifenesin/decongestant/antihistamine - oral

What Kind of Doctor Do I Need? Slideshow

guaifenesin/decongestant/antihistamine - oral

GENERIC NAME: GUAIFENESIN/DECONGESTANT/ANTIHISTAMINE - ORAL

Medication Uses | How To Use | Side Effects | Precautions | Drug Interactions | Overdose | Notes | Missed Dose | Storage

USES: This combination medication is used to temporarily treat sneezing, runny/stuffy nose, and cough caused by allergies, hay fever, the common cold, or other breathing illnesses. This product is usually not used for ongoing cough from smoking or long-term breathing problems (such as chronic bronchitis, emphysema) unless directed by your doctor. Guaifenesin is an expectorant. It works by thinning and loosening mucus in the airways, clearing congestion, and making breathing easier. Decongestants treat nasal congestion by narrowing the blood vessels in the nose. The antihistamine blocks a substance (histamine) released by allergies and has a drying effect to help dry up a runny nose.If you are self-treating with this medication, it is important to read the package instructions carefully before you start using this product to be sure it is right for you. (See also Precautions section.)Cough-and-cold products have not been shown to be safe or effective in children younger than 6 years. Therefore, do not use this product to treat cold symptoms in children younger than 6 years unless specifically directed by the doctor. Some products (such as long-acting tablets/capsules) are not recommended for use in children younger than 12 years. Ask your doctor or pharmacist for more details about using your product safely.These products do not cure or shorten the length of the common cold and may cause serious side effects. To decrease the risk for serious side effects, carefully follow all dosage directions. Do not use this product to make a child sleepy. Do not give other cough-and-cold medication that might contain the same or similar ingredients (see also Drug Interactions section). Ask the doctor or pharmacist about other ways to relieve cough and cold symptoms (such as drinking enough fluids, using a humidifier or saline nose drops/spray).

HOW TO USE: Take this medication by mouth with a full glass of water unless otherwise directed by your doctor. This medication may be taken with food or milk if stomach upset occurs. If your doctor has prescribed this medication, follow your doctor's directions for taking this medication. If you are self-treating, follow all directions on the product package. To prevent trouble sleeping, do not take this medication close to bedtime. If you are uncertain about any of the information, ask your doctor or pharmacist.If you are using the liquid form of this medication, carefully measure the dose using a special measuring device/spoon. Do not use a household spoon because you may not get the correct dose. If you are taking a suspension, shake the bottle well before each use.Guaifenesin may have a bitter taste. Swallow capsules and tablets whole. Some tablets may be split if they have a score line and your doctor or pharmacist tells you to do so.Dosage is based on the product you are taking and on your age, medical condition, and response to treatment. Do not increase your dose or take this drug more often than directed.Drink plenty of fluids while taking this medication unless otherwise directed by your doctor. Fluids will help to break up mucus and clear congestion.Caffeine can increase the side effects of this medication. Avoid drinking large amounts of beverages containing caffeine (coffee, tea, colas), eating large amounts of chocolate, or taking nonprescription products that contain caffeine.Tell your doctor if your condition is accompanied by fever, severe sore throat, rash, persistent headache, or if it persists, returns, or worsens after 7 days. These may be signs of a serious medical problem. Seek immediate medical attention if you think you may have a serious medical problem.

SIDE EFFECTS: Drowsiness, dizziness, dry mouth, blurred vision, nausea, trouble sleeping, headache, or constipation may occur. Many of these effects will decrease as your body adjusts to the medication. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.If your doctor has directed you to use this medication, remember that he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.Tell your doctor immediately if any of these unlikely but serious side effects occur: mental/mood disorders (such as nervousness, excitement, irritability), fast/pounding/irregular heartbeat, shaking (tremors), difficult/painful urination.Seek immediate medical attention if any of these rare but serious side effects occur: fainting, severe mental/mood changes (such as confusion, hallucinations), seizures.A very serious allergic reaction to this drug is rare. However, seek immediate medical attention if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.In the US -Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.

PRECAUTIONS: Before taking this combination medication, tell your doctor or pharmacist if you are allergic to any of the ingredients; or if you have any other allergies. Also tell your doctor if you have had a bad reaction to decongestants (such as ephedrine, phenylephrine, pseudoephedrine). This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.Before using this medication, tell your doctor or pharmacist your medical history, especially of: breathing problems (such as emphysema, chronic bronchitis, asthma, smoker's cough), cough with blood or large amounts of mucus, high blood pressure, heart disease (such as chest pain, heart failure, heart attack), fast/slow/irregular heartbeat, diabetes, a certain eye problem (glaucoma), seizures, difficulty urinating (such as due to enlarged prostate), overactive thyroid (hyperthyroidism).This drug may make you dizzy/drowsy or cause blurred vision. Do not drive, use machinery, or do any activity that requires alertness or clear vision until you are sure you can perform such activities safely. Avoid alcoholic beverages.Liquid products may contain sugar, alcohol, and/or aspartame. Caution is advised if you have diabetes, liver disease, phenylketonuria (PKU), or any other condition that requires you to limit/avoid these substances in your diet. Ask your doctor or pharmacist about using this product safely.Before having surgery, tell your doctor or dentist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).Caution is advised when using this drug in the elderly because they may be more sensitive to its side effects, especially dizziness, drowsiness, and urination problems.Caution is advised when using this drug in children because they may be more sensitive to unusual side effects of the drug, especially excitation, nervousness, or increased blood pressure.During pregnancy, this medication should be used only when clearly needed. Discuss the risks and benefits with your doctor.Some ingredients is this product may pass into breast milk. Discuss the risks and benefits with your doctor before breast-feeding.

DRUG INTERACTIONS: The effects of some drugs can change if you take other drugs or herbal products at the same time. This can increase your risk for serious side effects or may cause your medications not to work correctly. These drug interactions are possible, but do not always occur. Your doctor or pharmacist can often prevent or manage interactions by changing how you use your medications or by close monitoring.To help your doctor and pharmacist give you the best care, be sure to tell your doctor and pharmacist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products) before starting treatment with this product. While using this product, do not start, stop, or change the dosage of any other medicines you are using without your doctor's approval.Some drugs that may interact with this product include: antihistamines applied to the skin (such as diphenhydramine cream, ointment, spray), digoxin, tricyclic antidepressants (such as nortriptyline, amitriptyline), MAO inhibitors (isocarboxazid, linezolid, methylene blue, moclobemide, phenelzine, procarbazine, rasagiline, selegiline, tranylcypromine).Avoid taking MAO inhibitors within 2 weeks before and during treatment with this medication. In some cases a serious, possibly fatal, drug interaction may occur.Decongestants may decrease the effectiveness of some blood pressure medications (such as beta blockers, reserpine, guanethidine, methyldopa, mecamylamine).Tell your doctor or pharmacist if you are taking other products that cause drowsiness including alcohol, antihistamines (such as cetirizine, diphenhydramine), drugs for sleep or anxiety (such as alprazolam, diazepam, zolpidem), muscle relaxants, and narcotic pain relievers (such as codeine).Check the labels on all your medicines (such as cough-and-cold products, diet aids) because they may contain ingredients that could cause dizziness/drowsiness or increase your heart rate/blood pressure. Before using these products with this medication, ask your pharmacist how to use them safely.Decongestants, antihistamines and guaifenesin are available in both prescription and nonprescription products. Check the labels of all your medications carefully to make sure you are not taking more than one product containing these medications.The guaifenesin in this product can affect the results of certain lab tests (such as urine levels of certain acids). Make sure laboratory personnel and all your doctors know you use this drug.This document does not contain all possible drug interactions. Keep a list of all the products you use. Share this list with your doctor and pharmacist to lessen your risk for serious medication problems.

OVERDOSE: If overdose is suspected, contact a poison control center or emergency room immediately. US residents can call the US National Poison Hotline at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: irregular heartbeat, vomiting, hallucinations, hot/dry skin, fainting, inability to wake up (coma), seizures.

NOTES: If your doctor prescribed this medication, do not share this medication with others.This medication is for temporary use only. Do not take this medication for more than 7 days unless your doctor tells you to do so. Tell your doctor if your condition lasts longer than 7 days.

MISSED DOSE: If you miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose and resume your usual dosing schedule. Do not double the dose to catch up.

STORAGE: Store at room temperature away from light and moisture. Do not store in the bathroom. Do not freeze liquid forms of this medication. Different brands of this medication have different storage needs. Check the product package for instructions on how to store your brand, or ask your pharmacist. Keep all medications away from children and pets.Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company for more details about how to safely discard your product.

Last Editorial Review: 8/24/2012

FDA Logo

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Selected from data included with permission and copyrighted by First Databank, Inc. This copyrighted material has been downloaded from a licensed data provider and is not for distribution, except as may be authorized by the applicable terms of use.

CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.

Reviewed on 8/24/2012
References

Health Solutions From Our Sponsors